Tennessee, 2012Flash Flood and Hail in Tennessee, July 18, 2012
July 18, 2012 · NWS OHX · 11 events in 5 counties and zones
During the mid afternoon through evening hours on Wednesday, July 18th, across several Middle Tennessse counties, some of the isolated to scatttered thunderstorms that developed across these counties reached severe thresholds, resulting in thunderstorm wind damage, two lightning strikes causing damage, large hail, and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $266,000
- Crop damage
- $1,000
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the mid afternoon through evening hours on Wednesday, July 18th, across several Middle Tennessse counties, some of the isolated to scatttered thunderstorms that developed across these counties reached severe thresholds, resulting in thunderstorm wind damage, two lightning strikes causing damage, large hail, and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 18, 2:25 PM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 18, 2:25 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
325 PM CDT WED JUL 18 2012
.DISCUSSION...
...AMPLE CHANCES FOR RAINFALL THROUGH THE NEXT 48 HOURS...
CURRENT SETUP ACROSS THE U.S. INCLUDES RIDGING OVER THE PLAINS AND
MID-MS VALLEY REGION...WITH TROUGHING OFF THE PAC COAST AND OVER THE
NEW ENGLAND STATES. MOST OF MIDDLE TN IS CAUGHT IN BETWEEN IN AN
ACTIVE N-NW FLOW PATTERN. A COUPLE OF DISTURBANCES MOVING SOUTHEAST
ACROSS THE GREAT LAKES/OHIO VALLEY WILL ROTATE AROUND THE RIDGE AND
PRODUCE SCATTERED CONVECTION MAINLY OVER THE PLATEAU TODAY. GIVEN
CURRENT RADAR TRENDS...BUMPED THIS UP TO NUMEROUS/LIKELY OVER THE
PLATEAU AND EAST OF 65 NEAR THE AL BORDER...WITH SCATTERED
CONVECTION ELSEWHERE THROUGH THE REST OF THE AFTERNOON. THE THREAT
OF STRONG TO ISOLATED SEVERE STORMS WILL CONTINUE THROUGH THE
AFTERNOON HOURS UNTIL SUNSET AND CONDITIONS STABILIZE. WILL TAPER
OFF POPS TO SLIGHT TO LOW CHC POPS FROM WEST TO EAST THROUGH
MIDNIGHT WITH ISOLATED CELLS POSSIBLE THEREAFTER.
A FRONTAL BOUNDARY AND UPPER-LEVEL DISTURBANCE OVER THE UPPER
MIDWEST WILL DIVE SOUTHEAST AND APPROACH MIDDLE TN BY LATE FRIDAY.
AHEAD OF THESE FEATURES...PRECIPITATION CHANCES WILL INCREASE AND
SHOWERS/STORMS WILL BECOME MORE WIDESPREAD AND MORE ORGANIZED.
STRONG TO SEVERE STORMS WILL AGAIN BE POSSIBLE FOR
THURSDAY...ESPECIALLY FURTHER NORTH NEAREST THE APPROACHING FRONT
(NORTH OF I-40). WITH PWATS OVER TWO INCHES PROGGED...HEAVY RAIN
WILL OCCUR AND LOCALIZED FLOODING ISSUES MAY ARISE. WET MICROBURSTS
AND PERHAPS SOME HAIL WILL BE POSSIBLE AS WELL. TRIMMED BACK HIGHS A
BIT TOMORROW...AND ESPECIALLY ON FRIDAY WITH THE FRONTAL PASSAGE
EXPECTED. MANY LOCATIONS WILL STRUGGLE TO REACH 90 DEGREES FRIDAY
AFTERNOON. HAVE POPS INCREASING TO LIKELY TOMORROW AND FRIDAY...WITH
CHANCES DECREASING NORTH TO SOUTH BEHIND THE FRONT LATE FRIDAY
NIGHT. THE BEST CHANCES FOR HEAVY RAINFALL WILL BE THURSDAY
EVENING AND AGAIN FRIDAY...WHERE WIDESPREAD RAINFALL AMOUNTS COULD
RANGE FROM 1-2 INCHES WITH LOCALLY HIGHER AMOUNTS OF 3 OR MORE
INCHES POSSIBLE.
MUCH DRIER AIR WILL FILTER INTO THE REGION BEHIND THE MAIN UPPER
TROUGH/SURFACE BOUNDARY THAT TRIES TO PUSH SOUTH BY SATURDAY
MORNING. WILL HOLD ONTO SLIGHT-LOW CHC POPS OVER THE SOUTHEAST
TWO-THIRDS OF THE CWA THRU SATURDAY AFTERNOON...BUT CONDITIONS LOOK
MOSTLY DRY SAT NIGHT - SUN NIGHT OTHER THAN A COUPLE ISOLATED CELLS
OVER THE PLATEAU SUNDAY AFTERNOON. DIURNAL POPS SHOULD RETURN MONDAY
AFTERNOON AS THE UPPER RIDGE FLATTENS OUT AND GULF MOISTURE RETURNS.
WITH THE FLATTENING/WEAKENING RIDGE...AN ACTIVE NORTHWEST FLOW
PATTERN WILL AGAIN RETURN TO THE LOWER OHIO RIVER VALLEY AND PERHAPS
GIVE MIDDLE TN MORE ORGANIZED CONVECTION. FOR NOW WILL STICK WITH
ISOLATED/LOW CHANCE DIURNALLY-DRIVEN CONVECTION MON-WED NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 74 94 75 90 / 30 60 60 60
CLARKSVILLE 73 91 74 90 / 20 50 50 60
CROSSVILLE 70 86 71 84 / 40 60 60 60
COLUMBIA 73 93 75 89 / 30 60 60 60
LAWRENCEBURG 73 93 73 88 / 30 50 60 60
WAVERLY 74 92 74 89 / 20 50 60 60
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
AL
Hazardous weather outlook, Jul 18, 4:13 AM CST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
513 AM CDT WED JUL 18 2012
TNZ005>011-022>034-056>066-075-077>080-093>095-191030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
513 AM CDT WED JUL 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP TODAY AND TONIGHT. SOME
STORMS WILL POSSIBLY BE STRONG TO SEVERE WITH HEAVY RAIN AND
GUSTY TO DAMAGING WINDS. SOME LOCALIZED FLOODING WILL BE POSSIBLE
WITH THE HEAVIER DOWNPOURS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL EXIST THURSDAY
AND FRIDAY. ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP
BOTH DAYS WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.
.SPOTTER CALL TO ACTION STATEMENT...
EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
In the hours before
Special weather statement, Jul 18, 1:02 PM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
202 PM CDT WED JUL 18 2012
TNZ077-079-182000-
COFFEE-GRUNDY-
202 PM CDT WED JUL 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE AND
SOUTHWESTERN GRUNDY COUNTIES...
AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF MANCHESTER...MOVING
SOUTHEAST AT 5 MPH.
HALF INCH SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
LAT...LON 3523 8581 3522 8588 3529 8594 3531 8600
3534 8604 3535 8613 3542 8618 3553 8600
3530 8563 3528 8570 3524 8569 3521 8574
3521 8577
SHAMBURGERSpecial weather statement, Jul 18, 1:25 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
225 PM CDT WED JUL 18 2012
TNZ028-182015-
WILSON-
225 PM CDT WED JUL 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR WILSON COUNTY...
AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF LEBANON...MOVING SOUTHEAST
AT 5 MPH.
THIS STORM WILL BE NEAR...
WATERTOWN BY 315 PM CDT.
PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
LAT...LON 3612 8607 3604 8605 3596 8620 3597 8622
3596 8625 3597 8625 3597 8630 3598 8631
3618 8642 3627 8623
SHAMBURGERSpecial weather statement, Jul 18, 1:29 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
229 PM CDT WED JUL 18 2012
TNZ033-182030-
OVERTON-
229 PM CDT WED JUL 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR OVERTON COUNTY...
AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF LIVINGSTON...MOVING
SOUTHEAST AT 5 MPH.
THIS STORM WILL BE NEAR...
LIVINGSTON BY 310 PM CDT.
PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 3646 8515 3643 8514 3641 8512 3631 8512
3622 8535 3645 8548 3650 8544 3650 8540
3649 8540 3649 8539 3651 8538 3653 8533
3652 8531 3654 8527
SHAMBURGERSpecial weather statement, Jul 18, 2:27 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
327 PM CDT WED JUL 18 2012
TNZ032-065-182115-
PUTNAM-WHITE-
327 PM CDT WED JUL 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR PUTNAM AND NORTHERN WHITE
COUNTIES...
AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COOKEVILLE...MOVING SOUTH AT 5 MPH.
HALF INCH SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
LAT...LON 3618 8534 3592 8536 3601 8566 3605 8568
3624 8555 3624 8553
SHAMBURGERSpecial weather statement, Jul 18, 2:37 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
337 PM CDT WED JUL 18 2012
TNZ007-008-182115-
ROBERTSON-SUMNER-
337 PM CDT WED JUL 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR ROBERTSON AND SUMNER COUNTIES...
AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
OF PORTLAND TO 8 MILES NORTH OF SPRINGFIELD...OR ALONG A LINE
EXTENDING FROM 21 MILES NORTH OF GALLATIN TO 8 MILES NORTH OF
SPRINGFIELD...MOVING SOUTHEAST AT 10 MPH.
THESE STORMS WILL BE NEAR...
SPRINGFIELD BY 405 PM CDT.
PORTLAND BY 410 PM CDT.
CROSS PLAINS BY 415 PM CDT.
HALF INCH SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
LAT...LON 3665 8622 3663 8620 3645 8623 3641 8689
3665 8703 3666 8659 3664 8656 3666 8651
3666 8635
SHAMBURGERLocal storm report, Jul 18, 2:43 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
343 PM CDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 1 S COOKEVILLE 36.14N 85.51W
07/18/2012 M0.50 INCH PUTNAM TN PUBLIC
&&
11Event by event
7 thunderstorm wind, 2 lightning, 1 hail, 1 flash flood. Local standard time, as filed.
Lightning, Montgomery
- When
- July 18, 3:35 PM CST
- Where
- Montgomery County, 0.84 mi NNE of Sango
- Property damage
- $175,000
- Reported by
- Broadcast Media
- Coordinates
- 36.511, -87.225
Lightning struck a house on Oak Glen Lane, with the resulting fire completely destroying the home.
Thunderstorm Wind, Montgomery
- When
- July 18, 3:35 PM CST
- Where
- Montgomery County, 0.84 mi NNE of Sango
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 36.511, -87.225
A few trees were downed on Oak Glen Lane in east Clarksville.
Lightning, Montgomery
- When
- July 18, 3:40 PM CST
- Where
- Montgomery County, 1.77 mi NW of Stringtown
- Property damage
- $35,000
- Reported by
- Department of Highways
- Coordinates
- 36.500, -87.590
House was struck by lightning on Lewis Atkins Road in the Indian Mound Community. Specific details concerning the extent of damage to the home were unknown. Several trees were also downed in this area.
Thunderstorm Wind, Montgomery
- When
- July 18, 4:15 PM CST
- Where
- Montgomery County, 1.3 mi S of Mc Allisters Xrds
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 36.331, -87.347
A few trees were downed along Mount Herman Road and State Highway 48. A tree fell onto a house on Vernon Creek Road in Southside. Details concerning any extent of damage that was sustained to the home were unknown.
Thunderstorm Wind, Dickson
- When
- July 18, 4:43 PM CST
- Where
- Dickson County, 0.93 mi ESE of Stayton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.275, -87.315
Dickson Sheriff’s Office reported that a large tree was blown down onto Rock Springs Road in northern Dickson County.
Thunderstorm Wind, Humphreys
- When
- July 18, 5:00 PM CST
- Where
- Humphreys County, 0.89 mi SE of Forest Hill
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 36.090, -87.790
Humphreys Sheriff’s Office reported trees were blown down in several locations in an around Waverly and McEwen.
Hail, Dickson
- When
- July 18, 5:14 PM CST
- Where
- Dickson County, 0.91 mi SSW of Oak Grove
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.988, -87.488
Thunderstorm Wind, Davidson
- When
- July 18, 5:20 PM CST
- Where
- Davidson County, 1.37 mi E of Forest Hills
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.072, -86.826
A power pole was downed on Tyne Boulevard.
Thunderstorm Wind, Davidson
- When
- July 18, 5:20 PM CST
- Where
- Davidson County, 1.33 mi WSW of Belle Meade
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.090, -86.890
A tree was downed in the Bellevue/Riverwalk area.
Thunderstorm Wind, Humphreys
- When
- July 18, 5:25 PM CST
- Where
- Humphreys County, 0.52 mi SE of Sycamore Lndg
- Measured
- 55 kt (63 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.925, -87.913
Humphreys Sheriff’s Office reported a tree was downed on a trailer with one injury on Cuba Landing Road. Details concerning any damage that occurred to the trailer and the extent of the injury were unknown.
Flash Flood, Perry
- When
- July 18, 6:30 PM CST to 7:59 PM CST
- Where
- Perry County, 0.86 mi WSW of Pope to 0.59 mi WSW of Pope
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- Public
- Coordinates
- 35.616, -88.015
Cypress Creek briefly flooded onto U.S. Highway 412 west of Linden.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 18 to 25, 20127 deaths · 38 events
- Hail and Damaging Wind in Nebraska, July 18, 2012$10 million · 1.75 in hail · 4 events
- Hail and Damaging Winds in New Jersey, July 18, 20129 injured · $126,000 · 1 in hail · 18 events
- Flash Flood and Flood in Massachusetts, July 18, 2012$515,000 · 2 in hail · 48 events
- Hail and Damaging Winds in West Virginia, July 18, 2012$650,000 · 1 in hail · 21 events
- Flash Flooding and Hail in Pennsylvania, July 18, 2012$576,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Ohio, July 18, 2012$705,000 · 50 kt wind · 16 events
- Excessive Heat in South Dakota, July 18 to 24, 201210 injured · 22 events
- Flash Flooding and Hail in Mississippi, July 18 to 21, 2012$347,000 · 1 in hail · 18 events
- Flood and Hail in Kentucky, July 18, 2012$225,000 · 1 in hail · 18 events
- Flash Flood and Damaging Winds in Alabama, July 18, 2012$236,000 · 52 kt wind · 16 events
- Hail and Damaging Winds in Pennsylvania, July 18, 2012$91,000 · 1.75 in hail · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392854, 400746, 392859, 400755, 400571, 400761, 403033, 400991, 400994, 400775, 392326.